Lorentzian Geometry: Holonomy, Spinors, and Cauchy Problems

Part of the Tutorials, Schools, and Workshops in the Mathematical Sciences book series (TSWMS)


This review is based on lectures given by the authors during the Summer School Geometric Flows and the Geometry of Space-Time at the University of Hamburg, September 19–23, 2016. In the first part we describe the algebraic classification of connected Lorentzian holonomy groups. In particular, we specify the holonomy groups of locally indecomposable Lorentzian spin manifolds with a parallel spinor field. In the second part we explain new methods for the construction of globally hyperbolic Lorentzian manifolds with special holonomy based on the solution of certain Cauchy problems for PDEs that are imposed by the existence of a parallel lightlike vector field or a parallel lightlike spinor field with initial conditions on a spacelike hypersurface. Thereby, we derive a second order evolution equation of Cauchy-Kowalevski type that can be solved in the analytic setting as well as an appropriate first order quasilinear hyperbolic system that yields a solution in the smooth case.


  1. 1.
    D.V. Alekseevsky, B.N. Kimmelfeld, Structure of homogeneous Riemannian spaces with zero Ricci curvature. Funct. Anal. Appl. 9(2), 5–11 (1975)MathSciNetGoogle Scholar
  2. 2.
    D. Alekseevsky, V. Cortés, A. Galaev, T. Leistner, Cones over pseudo-Riemannian manifolds and their holonomy. J. Reine Angew. Math. 635, 23–69 (2009)MathSciNetzbMATHGoogle Scholar
  3. 3.
    B. Ammann, A. Moroianu, S. Moroianu, The Cauchy problems for Einstein metrics and parallel spinors. Commun. Math. Phys. 320(1), 173–198 (2013)MathSciNetCrossRefGoogle Scholar
  4. 4.
    C. Bär, Real Killing spinors and holonomy. Commun. Math. Phys. 154(3), 509–521 (1993)MathSciNetCrossRefGoogle Scholar
  5. 5.
    C. Bär, P. Gauduchon, A. Moroianu, Generalized cylinders in semi-Riemannian and Spin geometry. Math. Z. 249(3), 545–580 (2005)MathSciNetCrossRefGoogle Scholar
  6. 6.
    C. Bär, N. Ginoux, F. Pfäffle, Wave Equations on Lorentzian Manifolds and Quantization. ESI Lectures in Mathematics and Physics (European Mathematical Society, Zürich, 2007)Google Scholar
  7. 7.
    R. Bartnik, J. Isenberg, The constraint equations, in The Einstein Equations and the Large Scale Behavior of Gravitational Fields (Birkhäuser, Basel, 2004), pp. 1–38zbMATHGoogle Scholar
  8. 8.
    H. Baum, Spin-Strukturen und Dirac-Operatoren über pseudoriemannschen Mannigfaltigkeiten. Teubner-Texte zur Mathematik, vol. 41 (Teubner-Verlagsgesellschaft, Leipzig, 1981)Google Scholar
  9. 9.
    H. Baum, Complete Riemannian manifolds with imaginary Killing spinors. Ann. Global Anal. Geom. 7(3), 205–226 (1989)MathSciNetCrossRefGoogle Scholar
  10. 10.
    H. Baum, Odd-dimensional Riemannian manifolds with imaginary Killing spinors. Ann. Global Anal. Geom. 7(2), 141–153 (1989)MathSciNetCrossRefGoogle Scholar
  11. 11.
    H. Baum, A remark on the spectrum of the Dirac operator on pseudo-Riemannian spin maniofolds. Technical Report 136, SFB 288-Preprint, 1994Google Scholar
  12. 12.
    H. Baum, Eichfeldtheorie. Eine Einführung in die Differentialgeometrie auf Faserbündeln, 2nd revised edition (Springer Spektrum, Heidelberg, 2014)Google Scholar
  13. 13.
    H. Baum, O. Müller, Codazzi spinors and globally hyperbolic manifolds with special holonomy. Math. Z. 258(1), 185–211 (2008)MathSciNetCrossRefGoogle Scholar
  14. 14.
    H. Baum, T. Friedrich, R. Grunewald, I. Kath, Twistors and Killing spinors on Riemannian manifolds. Teubner-Texte zur Mathematik [Teubner Texts in Mathematics], vol. 124 (B. G. Teubner Verlagsgesellschaft mbH, Stuttgart, 1991)Google Scholar
  15. 15.
    H. Baum, K. Lärz, T. Leistner, On the full holonomy group of Lorentzian manifolds. Math. Z. 277(3–4), 797–828 (2014)MathSciNetCrossRefGoogle Scholar
  16. 16.
    H. Baum, T. Leistner, A. Lischewski, Cauchy problems for Lorentzian manifolds with special holonomy. Differ. Geom. Appl. 45, 43–66 (2016)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Ya. V. Bazaikin, Globally hyperbolic Lorentzian spaces with special holonomy groups. Siberian Math. J. 50(4), 567579 (2009)MathSciNetCrossRefGoogle Scholar
  18. 18.
    L. Bérard-Bergery, A. Ikemakhen, On the holonomy of Lorentzian manifolds, in Differential Geometry: Geometry in Mathematical Physics and Related Topics (Los Angeles, CA, 1990). Proc. Sympos. Pure Math., vol. 54 (American Mathematical Society, Providence, RI, 1993), pp. 27–40Google Scholar
  19. 19.
    M. Berger, Sur les groupes d’holonomie homogène des variétés à connexion affine et des variétés riemanniennes. Bull. Soc. Math. France 83, 279–330 (1955)MathSciNetCrossRefGoogle Scholar
  20. 20.
    M. Berger, Les espaces symétriques noncompacts. Ann. Sci. École Norm. Sup. (3) 74, 85–177 (1957)MathSciNetCrossRefGoogle Scholar
  21. 21.
    A.N. Bernal, M. Sánchez, Smoothness of time functions and the metric splitting of globally hyperbolic spacetimes. Commun. Math. Phys. 257(1), 43–50 (2005)MathSciNetCrossRefGoogle Scholar
  22. 22.
    A.L. Besse, Einstein Manifolds (Springer, Berlin/Heidelberg/New York, 1987)CrossRefGoogle Scholar
  23. 23.
    N. Bezvitnaya, Lightlike foliations on Lorentzian manifolds with weakly irreducible holonomy algebra (2005). Preprint. arXiv:math.DG/0506101Google Scholar
  24. 24.
    R.L. Bryant, Metrics with exceptional holonomy. Ann. Math. (2) 126(3), 525–576 (1987)MathSciNetCrossRefGoogle Scholar
  25. 25.
    R.L. Bryant, Classical, exceptional, and exotic holonomies: a status report. Séminaires Conrès Soc. Math. France 1, 93–165 (1996)MathSciNetzbMATHGoogle Scholar
  26. 26.
    R.L. Bryant, Recent advances in the theory of holonomy. Séminaire Bourbaki, Asterisque 51, 525–576 (1999)Google Scholar
  27. 27.
    R.L. Bryant, Pseudo-Riemannian metrics with parallel spinor fields and vanishing Ricci tensor, in Global Analysis and Harmonic Analysis (Marseille-Luminy, 1999). Sémin. Congr., vol. 4 (Société Mathématique de France, Paris, 2000), pp. 53–94Google Scholar
  28. 28.
    R.L. Bryant, Some remarks on G 2-structures, in Proceedings of Gökova Geometry-Topology Conference 2005 (Gökova Geometry/Topology Conference (GGT), Gökova, 2006), pp. 75–109Google Scholar
  29. 29.
    M. Cahen, N. Wallach, Lorentzian symmetric spaces. Bull. Am. Math. Soc. 79, 585–591 (1970)MathSciNetCrossRefGoogle Scholar
  30. 30.
    A.M. Candela, J.L. Flores, M. Sanchez, On general plane fronted waves. Gen. Relat. Gravit. 35(4), 631–649 (2003)MathSciNetCrossRefGoogle Scholar
  31. 31.
    E. Cartan, La Geometrie des Espaces de Riemann. Memorial des Sciences Mathematiques, Fasc. IX, Ch. VII, Sec. II (1925)Google Scholar
  32. 32.
    E. Cartan, Sur une classe remarquable d’espaces Riemann. Bull. Soc. Math. France 54, 214–264 (1926)MathSciNetCrossRefGoogle Scholar
  33. 33.
    E. Cartan, Les groups d’holonomie des espaces généralisés. Acta Math. 48, 1–42 (1926)CrossRefGoogle Scholar
  34. 34.
    G. Darmois, Les equations de la gravitation Einsteinienne. Memorial des Sciences Mathématiques, vol. XXV (Gauthier Villars, Paris, 1927)Google Scholar
  35. 35.
    G. de Rham, Sur la reductibilité d’un espace de Riemann. Comment. Math. Helv. 26, 328–344 (1952)MathSciNetCrossRefGoogle Scholar
  36. 36.
    A.J. Di Scala, C. Olmos, The geometry of homogeneous submanifolds of hyperbolic space. Math. Z. 237(1), 199–209 (2001)MathSciNetCrossRefGoogle Scholar
  37. 37.
    J.L. Flores, M. Sanchez, Causality and conjugated points in general plane waves. Class. Quant. Gravity 20, 2275–2291 (2003)CrossRefGoogle Scholar
  38. 38.
    G.B. Folland, Introduction to Partial Differential Equations, 2nd edn. (Princeton University Press, Princeton, NJ, 1995)zbMATHGoogle Scholar
  39. 39.
    Y. Fourès-Bruhat, Théorème d’existence pour certains systèmes d’équations aux dérivées partielles non linéaires. Acta Math. 88, 141–225 (1952)MathSciNetCrossRefGoogle Scholar
  40. 40.
    F.G. Friedlander, The Wave Equation on Curved Space Time (Cambridge University Press, Cambridge, MA, 1975)zbMATHGoogle Scholar
  41. 41.
    T. Friedrich, Dirac Operators in Riemannian Geometry. Transl. from the German by Andreas Nestke (American Mathematical Society, Providence, RI, 2000)Google Scholar
  42. 42.
    H. Friedrich, A. Rendall, The Cauchy problem for the Einstein equations, in Einstein’s Field Equations and Their Physical Implications. Lecture Notes in Physics, vol. 540 (Springer, Berlin, 2000), pp. 127–223CrossRefGoogle Scholar
  43. 43.
    A.S. Galaev, Isometry groups of Lobachevskian spaces, similarity transformation groups of Euclidean spaces and Lorentzian holonomy groups. Rend. Circ. Mat. Palermo (2) Suppl. 79, 87–97 (2006)Google Scholar
  44. 44.
    A.S. Galaev, Metrics that realize all Lorentzian holonomy algebras. Int. J. Geom. Methods Mod. Phys. 3(5–6), 1025–1045 (2006)MathSciNetCrossRefGoogle Scholar
  45. 45.
    A.S. Galaev, Holonomy groups of Lorentzian manifolds. Russ. Math. Surv. 70(2), 249–298 (2015)MathSciNetCrossRefGoogle Scholar
  46. 46.
    A.S. Galaev, T. Leistner, Holonomy groups of Lorentzian manifolds: classification, examples, and applications, in Recent Developments in Pseudo-Riemannian Geometry. ESI Lectures in Mathematics and Physics, pp. 53–96 (European Mathematical Society, Zürich, 2008)Google Scholar
  47. 47.
    S. Gallot, Équations différentielles caractéristiques de la sphère. Ann. Sci. École Norm. Sup. (4) 12(2), 235–267 (1979)MathSciNetCrossRefGoogle Scholar
  48. 48.
    R. Geroch, Domain of dependence. J. Math. Phys. 11, 437–449 (1970)MathSciNetCrossRefGoogle Scholar
  49. 49.
    G.S. Hall, D.P. Lonie, Holonomy groups and spacetimes. Classical Quantum Gravity 17(6), 1369–1382 (2000)MathSciNetCrossRefGoogle Scholar
  50. 50.
    S. Helgason, Differential Geometry, Lie Groups, and Symmetric Spaces. Graduate Studies in Mathematics, vol. 34 (American Mathematical Society, , Providence, RI, 2001)Google Scholar
  51. 51.
    D.D. Joyce, Compact Manifolds with Special Holonomy. Oxford Mathematical Monographs (Oxford Univerity Press, Oxford, 2000)zbMATHGoogle Scholar
  52. 52.
    D.D. Joyce, Riemannian Holonomy Groups and Calibrated Geometry. Oxford Graduate Texts in Mathematics, vol. 12 (Oxford University Press, Oxford, 2007)Google Scholar
  53. 53.
    S. Karigiannis, Deformations of G 2 and Spin(7) structures. Can. J. Math. 57(5), 1012–1055 (2005)MathSciNetCrossRefGoogle Scholar
  54. 54.
    S. Karigiannis, Flows of G 2-structures. I. Q. J. Math. 60(4), 487–522 (2009)MathSciNetCrossRefGoogle Scholar
  55. 55.
    M. Karoubi, Algèbres de Clifford et K-théorie. Ann. Sci. École Norm. Sup. (4) 1, 161–270 (1968)MathSciNetCrossRefGoogle Scholar
  56. 56.
    N. Koiso, Hypersurfaces of Einstein manifolds. Ann. Sci. École Norm. Sup. (4) 14(4), 433–443 (1981)MathSciNetCrossRefGoogle Scholar
  57. 57.
    K. Lärz, Global Aspects of Holonomy in Pseudo-Riemannian Geometry. PhD thesis, Humboldt-Universität zu Berlin, 2011. Available at
  58. 58.
    H.B. Lawson, M.-L. Michelsohn, Spin Geometry (Princeton University Press, Princeton, 1989)zbMATHGoogle Scholar
  59. 59.
    T. Leistner, Berger algebras, weak-Berger algebras and Lorentzian holonomy, 2002. SFB 288-Preprint no. 567,
  60. 60.
    T. Leistner, Holonomy and parallel spinors in Lorentzian geometry. PhD thesis, Berlin: Logos-Verlag; Berlin: Humboldt-Univ., Mathematisch-Naturwissenschaftliche Fakultät II (Dissertation). xii, 178 p. , 2003Google Scholar
  61. 61.
    T. Leistner, On the classification of Lorentzian holonomy groups. J. Differ. Geom. 76(3), 423–484 (2007)MathSciNetCrossRefGoogle Scholar
  62. 62.
    T. Leistner, A. Lischewski, Hyperbolic evolution equations, Lorentzian holonomy, and Riemannian generalised Killing spinors. J. Geom. Anal. (2017).
  63. 63.
    T. Leistner, D. Schliebner, Completeness of compact Lorentzian manifolds with abelian holonomy. Math. Ann. 364(3–4), 1469–1503 (2016)MathSciNetCrossRefGoogle Scholar
  64. 64.
    A. Lichnerowicz, Problèmes globaux en mécanique relativiste. Actual. Sci. Ind. 833. Exposés de géométrie. XII. Hermann et Cie, Paris, 1939Google Scholar
  65. 65.
    A. Lischewski, The Cauchy problem for parallel spinors as first-order symmetric hyperbolic system (March 2015). Preprint. arXiv:1503.04946Google Scholar
  66. 66.
    E. Minguzzi, M. Sánchez, The causal hierarchy of spacetimes, in Recent Developments in Pseudo-Riemannian Geometry. ESI Lectures in Mathematics and Physics (European Mathematical Society, Zürich, 2008), pp. 299–358Google Scholar
  67. 67.
    A. Moroianu, U. Semmelmann, Parallel spinors and holonomy groups. J. Math. Phys. 41(4), 2395–2402 (2000)MathSciNetCrossRefGoogle Scholar
  68. 68.
    B. O’Neill, Semi-Riemannian Geometry (Academic, Cambridge, 1983)zbMATHGoogle Scholar
  69. 69.
    H.-B. Rademacher, Generalized Killing spinors with imaginary Killing function and conformal Killing fields, in Global Differential Geometry and Global Analysis (Berlin, 1990). Lecture Notes in Mathematics, vol. 1481 (Springer, Berlin, 1991), pp. 192–198CrossRefGoogle Scholar
  70. 70.
    H. Ringström, The Cauchy Problem in General Relativity. ESI Lectures in Mathematics and Physics (European Mathematical Society, Zürich, 2009)Google Scholar
  71. 71.
    S.M. Salamon, Riemannian Geometry and Holonomy Groups. Pitmann Research Lecture Notes, vol. 201 (Longman Scientific & Technical, Harlow, 1989)Google Scholar
  72. 72.
    J.F. Schell, Classification of 4-dimensional Riemannian spaces. J. Math. Phys. 2, 202–206 (1960)MathSciNetCrossRefGoogle Scholar
  73. 73.
    R. Shaw, The subgroup structure of the homogeneous Lorentz group. Quart. J. Math. Oxford 21, 101–124 (1970)MathSciNetCrossRefGoogle Scholar
  74. 74.
    M.E. Taylor, Partial Differential Equations III. Nonlinear Equations. Applied Mathematical Sciences, vol. 117, 2nd edn. (Springer, New York, 2011)Google Scholar
  75. 75.
    M.Y. Wang, Parallel spinors and parallel forms. Ann. Global Anal. Geom. 7(1), 59–68 (1989)MathSciNetCrossRefGoogle Scholar
  76. 76.
    M.Y. Wang, On non-simply connected manifolds with non-trivial parallel spinors. Ann Global Anal. Geom. 13, 31–42 (1995)MathSciNetCrossRefGoogle Scholar
  77. 77.
    H. Wu, On the de Rham decomposition theorem. Illinois J. Math. 8, 291–311 (1964)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Humboldt University BerlinDepartment of MathematicsBerlinGermany
  2. 2.School of Mathematical SciencesUniversity of AdelaideAdelaideAustralia

Personalised recommendations